Aa
A
A
A
Close
Herpes Community
27.3k Members
Avatar universal

Aldara triggering herpes

Hi all,

I am desperately seeking peoples opinions on this please.

I have suffered from genital warts for around 18 months now. The first time I got the symptoms I went to my local GUM clinic and the doctor stated from a visual examination that I had the HPV virus type that caused genital warts. He then froze the warts and gave me some 'warticon' cream. A few months later the warts came back and I revisited the clinic and they were frozen once again, but this time I was given 'Aldara' cream to apply three times a week on the warts.

I have visited the GUM clinic around four or five times since and been given the freezing treatment followed by Aldara cream and although every time I had the full STI testing this was found to be the only virus I had (or had symptoms for).

However, on the last visit I made around mid july I was given the cream again. 2 weeks later I got immense pain in my lower left scrotum area which started with a stinging / itching pain and progressively worse until it turned into what seemed like a very large burst blister which caused immense pain. I immediately got very concerned and even contemplated going to A&E thinking it could be cancerous as I had had no problem like this before, but instead I visited my local GUM clinic again and the doctor told me to stop using the cream immediately and took a swab.

The skin cleared up fine and I got no more symptoms, I even forgot all about my visit to the clinic and the condition but ten days later I had to contact my GUM clinic for my test results and they said I had Herpes Simplex Type 2 virus. I was very shocked as I had had no previous symptoms whatsoever and my previous sexual activity was over 9 months ago.
This left me devastated for a few days and I hit an all time low. I was advised that I could go back onto the aldara cream because the doctor seemed to think it wasn't linked to the herpes outbreak.

I started again with the aldara cream and I started to get a regular tingling sensation again and also saw visible outbreaks again on the scrotum area (not where the cream was applied at any time). I carried on using three or four sachets but then I took the decision myself to stop. Upon doing so I saw the tingling sensations decrease (although not going away completely) and the visible signs stop completely (other than on the area where the warts where which are fading slowly). Five weeks on from my last application of aldara I still get a tingling sensation regularly but no visible signs.

I am convinced that the herpes virus I have was dormant and the aldara has triggered the first outbreak. I think this because as soon as I stopped the cream initially following the first and most major outbreak ALL symptoms went and only returned when I started the cream again. My last sexual encounter was over eight months ago and although it can happen, I'm sure the outbreak would have happened nearer that time, that’s even if I contracted the virus in that relationship.

The only think doubting this theory is that I have had no negative outbreaks when taking it before, however after going through around five boxes could this have caused it? If the cream can only be taken a few times and not as many times? I seem to remember a doctor telling me that the virus is only licensed for five boxes per person or something similar?

I would really appreciate your opinion on this please because it is really taking over my life. The first week I got diagnosed with the condition was the lowest in my life, I couldn't eat properly or sleep. I contacted the herpes helpline and they were brilliant to me and this raised my spirits and got me back on track. However it is still always on my mind and I'd really like an extra opinion on this.

I also concerned after reading horror stories about aldara online that the virus could have harmed aspects of my immune system which now may result in herpes outbreaks more often. Do you think this is likely to happen? I am in good health and when I got the first outbreak in July I had NOT been down at all emotionally or no other aspects of my life had changed.

I visited my gum clinic again last week and the doctor briefly looked at my skin around my scrotum and just say it was dry, so ive started using aqueous cream around that area as advised by her. The area is still a red colour and the tingling is really annoying. The veins seem to be a purple colour in my lower scrotum area so do you think it may be a problem with my nerves due to the continued aldara application following my herpes diagnoses?

I'm also applying cortopin in the morning and night now but I really need this tingling and redness to go away before I can move on and be aware of any herpes attacks because now I don't know if the tingling is a warning or not.

Thank you so much for your time. Apologies about the for the very long-winded question, I just wanted to give you a full understanding of my situation.

Regards.
4 Responses
101028 tn?1419606604
The topical steroid you are applying can be triggering the herpes.  I'd stop using it if you are just using it for the irritated skin. Stick with just a regular skin moisturizer type product since the doctor you saw thought it was mainly dry skin down yonder at this point.  

Aldara was actually tested for use in decreasing herpes ob's several times now ( not consistantly successful for the majority of folks using it ). You don't have to worry about it making your herpes go wild or anything like that. Nothing like that happened in the studies they did with it.


You'll never be able to figure out when you contracted hsv2. You know it was at least 9 months ago if not longer.  Just the aldara irritated your skin enough this time to trigger such an obvious recurrence thatyou took notice to this time.

grace
Avatar universal
Hi,

Thanks for your reply. Going from what I put though, do you not think it could have been the aldara cream that triggered the outbreak? From my research I carried online in appears that the cream can cause outbreaks and many people have had severe side effects when taking it.

I got no tingling or phyiscal outbreaks when i stopped the cream after my first herpes outbreak and then when i started again the tingling / burning started and i got physical outbreaks and soreness. Surely thats not just a coincidence?

I'll stop with the cortopin cream then, I thought this is might be best to take to sooth the redness and stop the tingling as this is the cream the doctor gave me when I visited the gum clinic following my first outbreak and they didn't know what it was.

The aqueos cream I am using is a dry skin moisturizer that is preservative free.

Any ideas how I can stop the constant tingling / burning? The veins in my genitals look purple and stand out so I'm sure its something to do with that?

Thank you
101028 tn?1419606604
If you reread the last sentence I wrote you'll see that I already agreed that the aldara probably triggered this obvious ob you have recently had.

The veins in the genital area seeming more pronounced than what you usually recall them being isn't anything herpes related.  Sounds more like your skin is dry and irritated more than anything.

grace
Avatar universal
Thank you for your help :)
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are 16 facts you need to know to protect yourself from contracting or spreading a sexually transmitted disease.
How do you keep things safer between the sheets? We explore your options.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
The warning signs of HIV may not be what you think. Our HIV and STD expert Sean Cummings reports in-depth on the HIV "Triad" and other early symptoms of this disease.